Thunderstorm Wind, Durham
- When
- September 15, 4:11 PM EST
- Where
- Durham County, Durham
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.017, -78.917
Trees and power lines were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 15, 1:00 PM EST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SUN SEP 15 2002 THE FLOOD WATCH WILL BE EXTENDED THROUGH THE NIGHT. READ ON. SATELLITE IMAGERY NOW INDICATING A WELL DEFINED LOW LEVEL CYCLONIC CIRCULATION IN NW GEORGIA. THIS WILL MOVE ACROSS CENTRAL NORTH CAROLINA IN THE OVERNIGHT HOURS. AS MENTION EARLIER TODAY THE MID/UPPER LEVEL SUPPORT HAS BEEN SHEARED AWAY BUT PLENTY OF LOW LEVEL MOISTURE REMAINS IN PLACE THROUGH DAYBREAK MONDAY. SINCE THE SYSTEM WILL NOT HAVE A DEEP LAYER OF MOISTURE TO WORK WITH THE RAINFALL TOTALS OF 2 INCHES IN A LOCATION PER SHIFT HAVE ALL BUT GONE AWAY BUT THE POSSIBILITY OF 1/2 TO 3/4 OF INCH WITH ISOLATED AREAS OF MORE POSSIBLE IS MORE LIKELY THE CASE. THE CHANCES OF RAIN TONIGHT WILL AGAIN BE CATEGORICAL AS THE SYSTEM MOVES FROM SOUTHWEST (EVENING) TO NORTHEAST (MORNING). THE ETA SEEMS A BIT FASTER MOTION THAN THE AVN WITH THE SYSTEM BUT THINK THAT THE SLOWER MOTION IS MORE LIKELY DUE TO THE TIMING OF THE LOW FORMING BEING SLOW. WINDS FROM THE SOUTH INTO THE SYSTEM WILL MAKE FOR A SLOW MOTION AS WELL. THE WIND PATTERN AT THE SURFACE IS DIVERGENT WITH MORE STABLE AIR IN WESTERN NC ... THE MORE UNSTABLE AIR SHOULD PUSH INLAND TO ALONG A LINE FROM RALEIGH TO FAYETTEVILLE. THUS RAIN MAY DECREASE A BIT AS IT FORMS AND MOVES TOWARD THE FORECAST AREA FROM THE UPSTATE OF SOUTH CAROLINA BEFORE BECOMING A BIT MORE ENERGIZED AS IT TRACKS FURTHER EAST. THEN A LARGE LULL WILL OCCUR IN THE PRECIPITATION FROM AROUND DAYBREAK MONDAY UNTIL AFTERNOON/EVENING TIME FRAME WITH THE MOVEMENT OF THE COLD FRONT FROM THE NORTHWEST TO SOUTHEAST THROUGH THE AREA. WINDS SHIFT TO NORTHWEST FAIRLY EARLY AROUND THE TRIAD REGION AND THEREFORE THE CHANCE OF RAIN MONDAY EVENING SHOULD BE SLIGHT AND CONFINED TO THE EASTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA. TEMPERATURES SHOULD BE AROUND 80 TO LOWER 80S WITH A FEW BREAKS IN THE CLOUDS DURING THE AFTERNOON IN THE TRIAD/WESTERN PIEDMONT AREAS AND A GOOD SOUTHWESTERLY FLOW IN ADVANCE OF THE SYSTEM. TUESDAY THROUGH SUNDAY...SURFACE HIGH AND AN UPPER RIDGE BUILD OVER THE EAST COAST ON TUESDAY. DRIER AIR MOVES INTO THE AREA TUESDAY BEHIND THE FRONT BUT TEMPS WILL WARM UNDER MOSTLY CLEAR SKIES...HIGHS IN THE LOWER/MID 80S. THICKNESSES DROP A LITTLE FOR WEDNESDAY...AND CLOUDS INCREASE AHEAD OF AN APPROACHING TROUGH. WILL BEGIN PRECIP ON WEDNESDAY NIGHT AS A DEEP SOUTHERLY FLOW DEVELOPS...THEN CONTINUE PRECIP INTO THURSDAY AS A BROAD TROUGH WILL BE OVER THE EASTERN CONUS. THE TROUGH LIFTS OUT ON FRIDAY BUT A LOW LEVEL SOUTHERLY FLOW CONTINUES AHEAD OF AN APPROACHING SURFACE FRONT. WILL CONTINUE WITH PRECIP MENTION FRIDAY AND SATURDAY...MAINLY DIURNALLY DRIVEN. WILL START SUNDAY WITH A CHANCE OF SHOWERS AS THE FRONT APPROACHES. TEMPS FRIDAY THROUGH SUNDAY LOWER-MID 60S/LOWER-MID 80S. -DGS .RAH...FLOOD WATCH CENTRAL NORTH CAROLINA THROUGH TONIGHT. CLINE
NCZ007>011-023>028-040>043-075>078-085-086-088-089-160001- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 507 PM EDT SUN SEP 15 2002 ...ISOLATED DAMAGING WIND GUSTS MAY OCCUR ACROSS SECTIONS OF EASTERN NORTH CAROLINA THROUGH EARLY EVENING... SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL MOVE NORTH ACROSS CENTRAL NORTH CAROLINA THIS EVENING. THE STORMS WILL PRODUCE HEAVY RAINFALL AND BRIEF PERIODS OF WIND GUSTS BETWEEN 25 AND 35 MPH. A STORM OR TWO MAY PRODUCE WIND GUSTS NEAR 60 MPH FOR A BRIEF INSTANCE. VERY LITTLE THUNDER IS OCCURRING WITH THIS SYSTEM. THUS YOU NEED TO BE AWARE OF DARKENING SKIES IN YOUR VICINITY AND BE READY TO SEEK SHELTER IN A STURDY STRUCTURE IN A MOMENTS NOTICE. WSS
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317921.